Kansas, 2024Damaging Wind in Kansas, April 15, 2024
April 15, 2024 · NWS GLD · 1 event in 1 county or zone
Overnight on the 15th, strong storms developed over western Kansas. These storms progressed to the east-northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Overnight on the 15th, strong storms developed over western Kansas. These storms progressed to the east-northeast. One of the storms over Norton caused a 59 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 11:12 PM CST, 11 minutes earlier. Its key messages:
- An isolated severe storm is possible late this evening into tonight, mainly along and east of Highway 283 until ~1 AM CDT, at which point ongoing thunderstorms are anticipated to exit the NWS Goodland county warning area.
- Strong northwesterly winds are expected over much of the area on Tuesday, strongest in eastern CO and adjacent KS/NE border counties where sustained winds at 30-45 mph and gusts up to 65 mph are anticipated. Wind of this magnitude will create dangerous travel conditions, especially for high profile vehicles. Reductions in visibility associated with blowing dust (where present) will locally exacerbate dangerous travel conditions.
Area forecast discussion, Apr 15, 11:12 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1112 PM MDT Mon Apr 15 2024
.KEY MESSAGES...
- An isolated severe storm is possible late this evening into
tonight, mainly along and east of Highway 283 until ~1 AM CDT,
at which point ongoing thunderstorms are anticipated to exit
the NWS Goodland county warning area.
- Strong northwesterly winds are expected over much of the area
on Tuesday, strongest in eastern CO and adjacent KS/NE border
counties where sustained winds at 30-45 mph and gusts up to 65
mph are anticipated. Wind of this magnitude will create
dangerous travel conditions, especially for high profile
vehicles. Reductions in visibility associated with blowing
dust (where present) will locally exacerbate dangerous travel
conditions.
&&
.UPDATE...
Issued at 1030 PM MDT Mon Apr 15 2024
Fire Weather: The Red Flag Warning expired at 10 pm MDT.
Severe Weather: DPVA /layer lifting/ associated with an upper
level wave approaching from the WSW-SW has spurred convective
development along a SSW-NNE oriented dryline invof Gove-
Sheridan-Graham- Norton counties in northwest KS. With mean
(850-300 mb) flow from the SSW (parallel to the initiating
boundary).. convection along the dryline has rapidly become
linear /strung-out/ in nature. While a lone/discrete supercell
developed in advance of the dryline north of Dodge City ~0330
UTC, it began weakening ~0400 UTC and has since dissipated. With
the above in mind, radar/observational trends suggest an
overall decrease in severe weather potential.. particularly in
the GLD CWA where a cool/moist airmass -- visible as a
southeastward moving fine-line in KGLD reflectivity data -- has
already surged through Goodland (winds shifted to the W-WNW at
20-30 knots and dewpoint rose ~20F between 0410-0420 UTC) --
will usher ongoing convection to the east by 06-07 UTC.
Wind on Tuesday: Recent guidance.. the GFS, in particular..
suggests that very strong (50-60 knot) NW low-level flow will
impinge on the Tri-State area during the day on Tuesday.. as
the MSLP-H85 height gradient tightens on the southwest periphery
of an intensifying/maturing mid-latitude cyclone in central
Nebraska. It should be noted that this particular setup is very
analogous to / reminiscent of the system that produced near
hurricane force wind gusts on Sunday April 07. With this in
mind, an eastward areal expansion of the High Wind Warning..
along with escalated wording/impacts.. may be necessary.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 223 PM MDT Mon Apr 15 2024
Latest satellite imagery shows a clear sky over the forecast
area. However just to the east cumulus clouds are beginning to
form east of the dry line which runs south from McCook to
Oberlin and Hoxie. Thunderstorms may begin to form north of the
forecast area along the dry line. However that threat should
remain north of the forecast area until late evening.
Red flag warning continues to verify for the southwest half of
the forecast area. The higher dew points near the dry line to
the east are preventing the RH from falling as much as it is the
west.
The blowing dust threat should gradually diminish through the
afternoon. There have been some reports of reduced visibility in
the blowing dust down to a mile or so. Do not foresee this
becoming any worse. The winds will decline during the early
evening as they turn to the west.
Focus then shifts to tonight for the severe weather. Latest data
continues to increase confidence of rapidly intensifying storms
forming over Graham/Norton counties before midnight. Soundings
indicate the storms should be surface based along the dry line,
which will increase the threat for tornadoes to form. The CAPE
profile and shear are very supportive of large hail or even
giant hail. Storms that develop will be moving north at 40 MPH
or so. Storm should begin around 10 PM CT.
The severe threat should shift east of Norton/Graham counties by
3 AM CT as the dry line moves east of these counties. However
this will likely happen sooner due.
Before sunrise Tuesday the cold front will move through. This
should be signaled by winds turning to the west. Behind the
front winds will turn to the northwest and increase. By Tuesday
morning wind gusts around 60 MPH are expected. The peak wind
gusts will occur during the early afternoon. The winds will
decline during the latter half of the afternoon as the upper
level trough shifts east of the forecast area.
In addition to the increasing winds, rainfall should move into
the forecast area from the northwest. The latest forecast is
less optimistic than from last night, thus lowering confidence
that much of the forecast area will receive rainfall. At this
time, Yuma County area has the best chance for rainfall. Lift
declines to the east and south of Yuma County.
Along with the high winds will be blowing dust. What complicates
this is rainfall. wherever there is enough rain to wet the
ground there should be little to no blowing dust. Elsewhere
blowing dust should occur. Looking at the GFS, which is the
model of choice for blowing dust, the most favorable area for
blowing dust will be generally south of I-70. This is where
lapse rates are the most favorable and where there is the least
chance for rainfall. To the north the lapse rates become less
favorable for blowing dust, along with rain happening at some
point.
Regarding the high wind potential decided to upgrade all but
three counties. Am not sure at this time how far east the high
winds will extend from CO. Used probability for gusts of 60 MPH,
along with looking at the 75th and 90th percentiles to
determine where high winds would be the most likely to occur.
The strongest winds will be over East Central CO. Strongest
winds in general will be during the early afternoon on Tuesday.
Tuesday evening the winds will lighten as the upper level trough
shifts to the east.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 1241 PM MDT Mon Apr 15 2024
The area is under west-northwesterly flow aloft at the start of the
long term period as shortwave ridging is present overhead. The low
pressure system which is bringing active weather to the region at
the start of the work week becomes centered over IA/MN/WI within a
slightly negatively tilted trough. Another low centered over
Saskatchewan extends a trough into the northwest CONUS. Low pressure
develops in the lee of the Rockies, subsequently skirting eastward
south of the area Wednesday night-Thursday morning. A front pushing
south will allow precipitation chances (~30-70%, highest north) to
develop; can't completely rule out a few rumbles of thunder with
this activity as well. Winds become breezy out of the north post-
front, gradually tapering off Thursday afternoon.
Shortwaves and sufficient low level moisture provided by easterly
flow will continue off and on precipitation chances (highest chances
will be Friday night into Saturday at ~50-70%), or at least
increased cloud cover, through much of the long term period. With
these showers and the cooler temperatures, expecting snow to mix in
at times across western portions of the area, with minimal, if any,
accumulation expected. In terms of QPF, currently expecting from a
few hundredths of an inch up to around two tenths of an inch with
locally higher amounts possible.
Temperatures on Wednesday continue above normal (in the 70s to low
80s) before dipping below normal, generally in the 50s Thursday and
Friday, in the 40s Saturday, followed by a warming trend with upper
level ridging working eastward late in the period. Low temperatures
will also be nearer to the freezing mark until the latter part of
the period.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1100 PM MDT Mon Apr 15 2024
..Hazardous Aviation Conditions assoc/w Strong Winds..
WNW-NW winds at 20-30 knots will weaken overnight, however.. NW
winds are anticipated to dramatically increase after sunrise
Tuesday morning.. first at GLD (~13-15Z) followed by MCK
(~16-18Z).. possibly reaching 30-40 knots with gusts up to 55
knots during the late morning and afternoon hours -- Note:
this would be similar in magnitude to the system that affected
the region on Sunday April 07). Reductions in visibility
associated with blowing dust are possible at the GLD terminal
during the day on Tuesday, while sub-VFR conditions associated
with low ceilings/showers are possible at the MCK terminal.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 7 AM MDT /8 AM CDT/ to 7 PM MDT /8 PM
CDT/ Tuesday for KSZ001-013-027-028-041-042.
CO...High Wind Warning from 7 AM to 7 PM MDT Tuesday for COZ090>092.
NE...High Wind Warning from 7 AM to 7 PM MDT Tuesday for NEZ079.
&&
UPDATE...Vincent
SHORT TERM...JTL
LONG TERM...CC
AVIATION...VincentHazardous weather outlook, Apr 15, 11:17 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1117 PM MDT Mon Apr 15 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170530-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1117 PM MDT Mon Apr 15 2024 /1217 AM CDT Tue Apr 16 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Tornado Watch remains in effect until 3 AM CDT Tuesday morning for
Decatur, Graham, Norton and Sheridan counties in northwest Kansas.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
A High Wind Warning is in effect for portions of the area during the
day on Tuesday. Dangerous travel conditions associated with very
strong northwesterly winds and reductions in visibility associated
with blowing dust (where present) are anticipated to be the primary
impact.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.
Vincent
In the hours before
Local storm report, Apr 15, 6:38 PM CST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
638 PM MDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
04/15/2024 M57 MPH Sherman KS ASOS
The ASOS in Goodland (KGLD) measured a 57
mph (49 knot) southerly wind gust at 3:36 pm
MDT (2136 UTC).
&&
VincentLocal storm report, Apr 15, 7:04 PM CST, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
704 PM MDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Blowing Dust 10 NNW Brewster 39.50N 101.43W
04/15/2024 Sherman KS NWS Employee
Report of blowing dust with visibility down
to around 1/2 mile for a minute or 2 as
winds gusted to an estimated 50 mph.
&&Local storm report, Apr 15, 7:23 PM CST, 4 hours before
Preliminary Local Storm Report
National Weather Service Goodland KS
723 PM MDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Non-Tstm Wnd Gst 9 SSE Sharon Springs 38.77N 101.68W
04/15/2024 M51 MPH Wallace KS Mesonet
Mesonet station CW6099 9 SSE Sharon Springs.
&&Special weather statement, Apr 15, 10:32 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
1132 PM CDT Mon Apr 15 2024
KSZ015-016-029-160500-
Gove KS-Sheridan KS-Graham KS-
1132 PM CDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHERIDAN...
NORTHEASTERN GOVE AND SOUTHWESTERN GRAHAM COUNTIES THROUGH MIDNIGHT
CDT...
At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Quinter, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Morland around 1150 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 300 AM CDT for northwestern
and west central Kansas.
&&
LAT...LON 3913 10006 3913 10015 3906 10015 3910 10031
3946 10016 3936 9986
TIME...MOT...LOC 0431Z 208DEG 41KT 3913 10020
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AlexanderSpecial weather statement, Apr 15, 11:09 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
1209 AM CDT Tue Apr 16 2024
KSZ004-016-160600-
Norton KS-Graham KS-
1209 AM CDT Tue Apr 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTON AND GRAHAM COUNTIES
THROUGH 100 AM CDT...
At 1209 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Lenora to 7 miles north of
Morland to 10 miles northeast of Voda to near Ogallah. Movement was
north at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lenora around 1215 AM CDT.
Hill City around 1225 AM CDT.
Other locations in the path of these storms include Bogue and Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 300 AM CDT for northwestern
Kansas.
&&
LAT...LON 3913 10006 3940 10014 3961 10016 4000 10014
4000 9962 3957 9963 3957 9960 3953 9960
3913 9961
TIME...MOT...LOC 0509Z 185DEG 37KT 3963 10011 3946 10009 3917 9994
3894 9975
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AlexanderLocal storm report, Apr 15, 11:23 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1123 PM MDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM Tstm Wnd Gst 5 NNE New Almelo 39.66N 100.08W
04/15/2024 M52 MPH Norton KS Mesonet
&&
JNThunderstorm Wind, Norton
- When
- April 15, 11:23 PM CST
- Where
- Norton County, 1.27 mi WSW of Norton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.820, -99.900
A mesonet southwest of Norton recorded a gust of 59 mph due to a thunderstorm moving over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, April 15 to 16, 2024$2.2 million · EF0 · 33 events
- Flash Flooding and Debris Flows in Puerto Rico, April 15 to 19, 20242 injured · $37,000 · 22 events
- Hail and Damaging Winds in Virginia, April 15, 2024$28,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, April 15 to 17, 2024$16,000 · 1.75 in hail · 12 events
- Hail and Damaging Wind in Virginia, April 15, 2024$2,000 · 1.75 in hail · 21 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202455 kt wind · 14 events
- High Wind and Winter Weather in Colorado, April 15 to 16, 202457 kt wind · 11 events
- High Wind in New Mexico, April 15 to 16, 202470 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202460 kt wind · 9 events
- High Wind in South Dakota, April 15 to 16, 202467 kt wind · 8 events
- High Wind in Wyoming, April 15 to 16, 202462 kt wind · 7 events
- Hail and High Wind in Kansas, April 15 to 16, 20241 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163661.